SEA97LA203
SEA97LA203

On September 6, 1997, approximately 1015 Pacific daylight time, a Piper PA-18-150, N2349J, collided with electrical power lines while landing at Labbee Airstrip, Harrah, Washington. The private pilot, who was the sole occupant, received fatal injuries, and the aircraft, which was owned and operated by the pilot, sustained substantial damage. The personal pleasure flight, which originated at Yakima Municipal Airport, Yakima, Washington, about 30 minutes earlier, was being operated in visual meteorological conditions. No flight plan had been filed, and there was no report of an ELT activation.

According to witnesses, upon arriving at Labbee Airstrip, the pilot made two approaches from east to west. On the first approach he executed a touch-and-go landing, and then proceeded around the pattern. On the second approach, he did not touch down, but flew low over the runway. As he passed the west end of the runway, the pilot pulled the aircraft up steeply, and then after climbing a few hundred feet, initiated a steep left turn, resulting in a course reversal and an approach to the west end of the airstrip. After establishing himself on a high final, the pilot began slipping the aircraft, resulting in a rapid descent toward the approach end of the runway. Just after terminating the slip, the aircraft impacted the unmarked power lines near the west end of the runway.

According to the FAA inspector who went to the scene of the accident, the power lines were about 40 feet above the runway surface, and located about 20 feet from the runway threshold. An inspection of the aircraft by this same inspector revealed no pre-impact anomalies with either the airframe or engine.

According to witnesses, the pilot had flown this aircraft into the Labbee Airstrip on at least one previous occasion.

A forensic toxicology examination detected Flecainide in the blood and urine of the pilot, and 24.00 ug/ml of Salicylate was detected in his urine. According to FAA's Toxicology and Accident Research Laboratory, neither drug is considered likely to effect mental or physical performance.

An autopsy was completed by Dr. Daniel Selove, MD, and the manner of death was determined to be accidental due to blunt impact injuries to the head.

Use your browsers 'back' function to return to synopsis
Return to Query Page